ACA App
Annals of Cardiac Anaesthesia Annals of Cardiac Anaesthesia Annals of Cardiac Anaesthesia
Home | About us | Editorial Board | Search | Ahead of print | Current Issue | Archives | Submission | Subscribe | Advertise | Contact | Login 
Users online: 1270 Small font size Default font size Increase font size Print this article Email this article Bookmark this page
 


 

 
     
    Advanced search
 

 
 
     
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  


    References
    Article Figures

 Article Access Statistics
    Viewed1971    
    Printed67    
    Emailed3    
    PDF Downloaded176    
    Comments [Add]    
    Cited by others 2    

Recommend this journal

 


 
Table of Contents
LETTER TO EDITOR  
Year : 2013  |  Volume : 16  |  Issue : 3  |  Page : 229-230
Anaphylaxis during intravenous administration of amiodarone


1 Department of Cardiology, Yenimahalle State Hospital, Ankara, Turkey
2 Department of Physiology, Faculty of Medicine, Hacettepe University, Ankara, Turkey

Click here for correspondence address and email

Date of Web Publication29-Jun-2013
 

How to cite this article:
Okuyan H, Altin C, Arihan O. Anaphylaxis during intravenous administration of amiodarone. Ann Card Anaesth 2013;16:229-30

How to cite this URL:
Okuyan H, Altin C, Arihan O. Anaphylaxis during intravenous administration of amiodarone. Ann Card Anaesth [serial online] 2013 [cited 2019 Dec 13];16:229-30. Available from: http://www.annals.in/text.asp?2013/16/3/229/114251


The Editor,

Amiodarone is a class III antiarrhythmic drug, frequently used in ventricular and supraventricular arrhythmias; however, it has numerous side-effects and discontinuation rate due to its side-effects are about 22.9%. [1] Anaphylactic reactions during amiodarone administration are very rare. Only a few cases have been reported in the literature. We describe anaphylactic reaction following intravenous administration of amiodarone in a female patient being treated for atrial fibrillation with high ventricular response.

A 37-year-old female patient, who had no systemic disease, no history of asthma, allergic rhinitis, and allergy to latex or to radio contrast dyes and no history of drug use was examined in emergency room for severe attacks of palpitations, which continued for 2 hours. Electrocardiogram (ECG) taken in the emergency department showed atrial fibrillation with a ventricular rate of 133 beats/min. On examination, pulse was irregular and fast. Patient's complete blood count and routine biochemical investigations were within normal limits. The chest X-ray was normal. The left ventricular ejection fraction was normal. The patient was monitored and then given 25 mg diltiazem intravenously in the emergency department. After administrating diltiazem, heart rate decreased to 104 beats/min, but the rhythm did not normalize [Figure 1]. Because patient's symptoms persisted, amiodarone administration was planned and loading dose of amiodarone, 5 mg/kg, was given over ½ h. Approximately, 20 min after initiation of intravenous amiodarone the patient's rhythm changed to sinus rhythm [Figure 2]. Simultaneously, severe itching and redness was noticed all over the body, which was followed by severe back pain, shortness of breath, cough, and bronchospasm. Blood pressure was immeasurable and mild cyanosis developed. Immediately, amiodarone infusion was stopped and antihistamine and steroid therapy were started. She was also given physiologic serum (normal saline), dopamine and oxygen support. The symptoms of anaphylaxis resolved gradually. Because of lack of facility, serum biomarkers of anaphylaxis, tryptase, histamine, and IgE levels were not measured. The patient was discharged the next day without symptom or rhythm disturbance. Later, it was learned that earlier she had numerous similar attacks of severe palpitation. The cause of atrial fibrillation was investigated, but no specific etiology was found. The patient was diagnosed as a lone case of atrial fibrillation and started on 50 mg metoprolol and 100 mg acetylsalicylic acid and was discharged. The patient was referred to another center for further examination. She underwent electro anatomic mapping and ablation for atrial fibrillation. The patient has been followed for 1 year without any episode of atrial fibrillation.
Figure 1: ECG shows atrial fibrillation in emergency room

Click here to view
Figure 2: ECG shows rhythm conversion to sinus rhythm with amiodarone

Click here to view


Amiodarone is effective in the treatment of supraventricular and ventricular arrhythmias and especially used in cases of atrial flutter and fibrillation for rate control, restoration of sinus rhythm and maintenance of sinus rhythm after cardioversion. However, amiodarone has numerous side-effects, involving gastrointestinal system, skin, thyroid, neurological system, eyes, liver, heart and lungs, which restrict its long-term use. [2] It is reported that up to 75% of patients have adverse effects in 5-year treatment period. 18-37% patients stop amiodarone treatment due to its side effects. [3] The most common adverse effect of the acute intravenous administration of amiodarone is hypotension. [4] However, anaphylactic reactions to amiodarone is rare and has been reported in only one patient. [5] Apparently, it is important to take a history of drug-mediated allergy before prescribing amiodarone and to monitor the patient during intravenous amiodarone treatment.

 
   References Top

1.Vorperian VR, Havighurst TC, Miller S, January CT. Adverse effects of low dose amiodarone: A meta-analysis. J Am Coll Cardiol 1997;30:791-8.  Back to cited text no. 1
[PUBMED]    
2.Jafari-Fesharaki M, Scheinman MM. Adverse effects of amiodarone. Pacing Clin Electrophysiol 1998;21:108-20.  Back to cited text no. 2
[PUBMED]    
3.Miller JM, Zipes DP. Theraphy for cardiac arrhythmias. In: Braunwald E, Zipes DP, Libby P, Bonow RO, editors. Braunwald's heart disease: A textbook of cardiovascular medicine. 7 th ed. Philadelphia: Elsevier Saunders; 2005. p. 713-66.  Back to cited text no. 3
    
4.Fransi S, Briedis J. Anaphylaxis to intravenous amiodarone. Anaesth Intensive Care 2004;32:578-9.  Back to cited text no. 4
[PUBMED]    
5.Kurt ÝH, Yalcin F. Anaphylactic shock due to intravenous amiodarone. Am J Emerg Med 2012;30:265.e1-2.  Back to cited text no. 5
    

Top
Correspondence Address:
Hizir Okuyan
Yenibati Mah, 2026 Cad, PK: 06370 Batikent, Yenimahalle, Ankara
Turkey
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0971-9784.114251

Rights and Permissions


    Figures

  [Figure 1], [Figure 2]

This article has been cited by
1 Amiodarone-Induced Life-Threatening Refractory Hypotension
Deepak Doshi,Ravi Jayawardana
American Journal of Case Reports. 2015; 16: 617
[Pubmed] | [DOI]
2 Amiodarone
Reactions Weekly. 2013; 1468(1): 7
[Pubmed] | [DOI]



 

Top